Patients with TB may benefit by adding vitamin A and zinc supplements to their standard TB medication, according to a new report.
"The effectiveness of anti-tuberculosis treatment was improved during the first two months by vitamin A and zinc supplementation," Dr. Clive E. West, a professor in the department of nutrition at Wageningen University in the Netherlands, and colleagues write in the April issue of the American Journal of Clinical Nutrition (2002;75:720-727). Previous research has shown that TB patients often suffer from malnutrition, which can weaken immune response and increase disease susceptibility. The addition of vitamin A and zinc has been observed to boost the immune response in these patients.
The researchers studied 110 Indonesians with newly diagnosed TB, 80 of whom completed the study. Half were assigned to a group receiving standard TB drugs plus 5,000 IU vitamin A and 15 milligrams of zinc. The other half took the TB drugs and a placebo. The patients were given extensive exams before treatment began and again at two and six months. The investigators found that the supplements seemed to improve the effectiveness of the TB medication during the first two months of treatment.
Patients who received the supplements were twice as likely to have eliminated the TB bacteria from the mucus coughed up from their lungs by two weeks than the group receiving only standard drug treatment, and maintained that difference for seven weeks. These patients also had a greater reduction in abnormalities or lesions on their chest x-rays than those not taking the supplements. Reducing the amount of potentially contagious bacteria present in patients' sputum would cut the rate at which they spread TB to others, the researchers noted.
West and colleagues concluded that if this research is confirmed in larger studies, standard TB treatment should be modified to include these supplements, which may allow doctors to reduce the dosage of TB medicine or decrease the length of the regimen, lowering both cost and potential side effects.
Back to other CDC news for April 3, 2002